OBJECTIVE: To report a case of probable acute venous thrombosis caused by heparin-induced thrombocytopenia (HIT) in a pediatric patient with a normal platelet count after prolonged enoxaparin therapy. CASE SUMMARY: An 11-year-old African American female with Crohn's disease developed extensive vena cava thrombosis. Her deep vein thrombosis (DVT) was treated with intravenous unfractionated heparin followed by extended outpatient warfarin therapy. Four months later, the warfarin was stopped and subcutaneous enoxaparin 1.5 mg/kg once daily was substituted prior to an elective colonoscopy. She was readmitted 6 weeks later with acute DVT with a platelet count of 233 × 10 3/mm3, significantly lower than the count of 550-700 × 103/mm3 5 months previously and the count of 433 × 103/mm3 3 months earlier. An enzyme-linked immunosorbent assay for heparin-platelet factor 4 antibodies was strongly positive and a d-dimer was elevated at 2.9 mg/L (normal <1.5). She was treated with lepirudin followed by warfarin when repeat d-dimer on day 3 was normal. An ultrasound at that time showed no clot extension, and the platelet count had risen to >300 × 103/mm3. Over the next 4 months, there was no further thrombosis. DISCUSSION: HIT appears to be rare in the pediatric population, and only a few cases treated with a direct thrombin inhibitor have been reported. This is the first case report to our knowledge of a pediatric patient developing HIT secondary to enoxaparin. An interesting feature of this case is the development of HIT in the face of a normal platelet count, which is rare but has been reported in adults. CONCLUSIONS: Pediatric patients receiving low-molecular-weight heparin are still at risk for developing HIT. Treatment of HIT should involve the initial use of a direct thrombin inhibitor to manage thrombosis until the platelet count returns to higher values. Once the platelet count returns, warfarin can be used for long-term thrombosis management.
- Heparin-induced thrombocytopenia
- Low-molecular-weight heparin
ASJC Scopus subject areas
- Pharmacology (medical)
- Pharmacology, Toxicology and Pharmaceutics(all)